New York, 2003

Winter Storm in New York, March 5, 2003

March 5, 2003 · NWS BTV · 1 event in 1 county or zone

An area of weak low pressure along a cold front in the Ohio valley moved east across New York and Vermont late on the 5th of March. Light snow spread across the area in the early morning hours of the 5th, and became locally heavy during the morning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of weak low pressure along a cold front in the Ohio valley moved east across New York and Vermont late on the 5th of March. Light snow spread across the area in the early morning hours of the 5th, and became locally heavy during the morning. The snow gradually ended during the afternoon of the 5th. Accumulations were generally 6 to 8 inches, with 8 inches reported at Ellenburg Depot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 5, 10:43 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 5, 10:43 AM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1043 AM EST WED MAR 5 2003

MSLP ANALYSIS SHOWING MAIN LOW TRACKING ALONG WESTERN BORDER OF NEW
YORK AND LAKE ONTARIO...WITH A SECONDARY LOW DEVELOPING OFF THE MID
ATLANTIC COAST. THIS IS TAKING AWAY FROM THE MAIN LOW...WITH
SATELLITE PICTURES SHOWING BOTH LOWS AND A DRY WEDGE FORMING
BETWEEN THE TWO. TEMPERATURES ACROSS THE REGION STILL IN THE 30S
WITH 40S/50S NEAR SOUTHERN NEW YORK. THE COLD FRONT ASSOCIATED WITH
THE INLAND LOW HAS TEMPERATURES IN THE TEENS AND 20S BEHIND...SO AS
THE LOW PASSES NORTHEAST LATER TODAY...WRAP AROUND MOISTURE SHOULD
HAVE NO PROBLEMS CHANGING OVER TO ALL SNOW. THERE STILL IS A LARGE
SWATH OF PRECIPITATION SHOWING UP ON RADAR THAT STILL HAS TO MOVE
THROUGH THE CWA. WILL KEEP ADVISORIES/WARNINGS UP AT LEAST UP TO
THE AFTERNOON PACKAGE...BUT WILL TWEAK ZONES FOR WORDING...TEMPS AND
SUCH.

JN

.BTV...WINTER STORM WARNING TODAY NYZ026-027.
       WINTER WEATHER ADVISORY TODAY NYZ028>031-034>035
       AND VTZ001>010.
Hazardous weather outlook, Mar 5, 4:43 AM EST, 8 hours 17 minutes before
NYZ026>031-034-035-VTZ001>012-051130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
443 AM EST WED MAR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

A WINTER STORM WARNING IS IN EFFECT FOR NEW YORKS SAINT LAWRENCE
VALLEY. A WINTER WEATHER ADVISORY IS IN EFFECT FOR NEW YORKS
NORTHERN ADIRONDACKS, THE CHAMPLAIN VALLEY, AND NORTHERN AND CENTRAL
VERMONT.

A LOW PRESSURE SYSTEM WILL MOVE THROUGH SOUTHERN NEW ENGLAND
TODAY...SPREADING SNOW ACROSS THE REGION.  PRECIPITATION WILL REMAIN
IN THE FORM OF SNOW ACROSS THE SAINT LAWRENCE VALLEY. SNOW WILL MIX
WITH SLEET AND RAIN IN THE ADIRONDACKS AND VERMONT BEFORE A COLD
FRONT CHANGES IT BACK TO ALL SNOW THIS AFTERNOON. SNOW WILL TAPER
OFF TO A FEW LINGERING SNOW SHOWERS THIS EVENING.

.DAYS TWO THROUGH SEVEN...

THE NEXT CHANCE FOR SNOW WILL BEGIN LATE FRIDAY AND CONTINUE THROUGH
THE WEEKEND AS A WEAK LOW PRESSURE SYSTEM MOVES THROUGH THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE TODAY.

HANSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Southwest Clinton

When
March 5, 1:00 PM EST to 3:00 PM EST
Where
Southwest Clinton forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348855.